Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Two weeks after starting the oral contraceptive pill, a 16-year-old girl developed increasingly violent chorea and an evolving psychosis with prominent hallucinations, ideas of reference, and paranoia. An erythematous skin rash subsequently developed and Sydenham's chorea (SC) was diagnosed. Following neuroleptic medication and steroids, her chorea and psychosis subsided. This case illustrates that severe psychotic features can occur in SC. It is recommended that antistreptolysin O titres and antibasal ganglia antibodies are checked early in patients with evolving movement disorders and prominent neuropsychiatric features, as the window for modifying the course of this immune-mediated disorder may be narrow.

Type

Journal article

Journal

Clin Med (Lond)

Publication Date

04/2009

Volume

9

Pages

188 - 189

Keywords

Adolescent, Antipsychotic Agents, Antistreptolysin, Basal Ganglia, Chorea, Contraceptives, Oral, Dibenzothiazepines, Female, Hallucinations, Humans, Methylprednisolone, Neuroprotective Agents, Paranoid Disorders, Psychotic Disorders, Quetiapine Fumarate, Risk Factors, Steroids, Streptococcal Infections